North Carolina, 2008

Hail and Lightning Strike in North Carolina, June 20, 2008

June 20, 2008 · NWS MHX · 5 events in 3 counties and zones

Scattered thunderstorms developed over eastern North Carlina during the afternoon hours north of a stalled frontal boundary. A few of the storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed over eastern North Carlina during the afternoon hours north of a stalled frontal boundary. A few of the storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 20, 8:55 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 8:55 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
955 AM EDT FRI JUN 20 2008

.SYNOPSIS...
WEAK TROUGH OF LOW PRESSURE WAS LOCATED ACROSS THE EASTERN
PIEDMONT THIS MORNING. UPPER TROUGH CONTINUES OVER THE EASTERN
UNITED STATES. A SERIES OF DISTURBANCES WILL ROTATE AROUND UPPER
LEVEL LOW PRESSURE TO OUR NORTH INTO EARLY NEXT WEEK BRING
UNSETTLED WEATHER FOR THE WEEKEND. THE TROF AXIS SHIFTS OFFSHORE
BRINGING IN DRIER WEATHER BY LATE TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK MID LVL BOUNDARY ONCE AGAIN BROUGHT SOME STRAY SHOWERS INTO
THE AREA THIS MORNING...AND WITH STEEP MID LVL LAPSE RATES SAW SOME
STRONG STORMS DEVELOP. THE BOUNDARY IS NOW S OF THE AREA AND PRECIP
HAS ENDED. THE NAM HAD DRIVEN A SFC BOUNDARY FAR S INTO THE AREA
TODAY...BUT CONDITIONS NOW FAVOR THE RUC MODELS WHICH HAS THE
BOUNDARY TO OUR N WITH THE RETURN OF S FLOW ACROSS ALL AREAS. WELL
INLAND MIXING WILL DROP TD...BUT AS S FLOW PICKS UP LATER THIS AFT
WILL SEE THEM STEADILY CLIMB INTO THE 60S. WITH THE BOUNDARY
N...WILL PUSH POPS BACK UP INTO ALL COUNTIES...THOUGH BEST CHANCE
WILL STILL LINGER ALONG THE SEA BREEZE AND FAR NE COUNTIES NEAR THE
WILDFIRE. THE SHEAR AND DYNAMICS DO NOT SUPPORT ORGANIZED STRONG
CONVECTION...BUT WITH STEEP LAPSE RATES COULD SEE SOME PULSE STORMS
NEARING SVR. THE WINDEX VALUES SUPPORTIVE OF STRONG WIND IS ABOVE 50
AND FREEZING LEVELS THANKS TO THE UPPER LVL TROF REMAIN LOW AROUND
11K FT. AIR COLUMN IS STILL DRY FROM THE LAST COUPLE DAYS...AND
THOUGH RECOVERY IS EXPECTED TODAY DONT ANTICIPATE ENOUGH TO SUPPORT
HEAVY RAIN. IN FACT...DRY SOUNDING COULD BE THE PRIMARY LIMITING
FACTOR FOR CONVECTION AT FAR INLAND LOCATIONS. TEMPS WILL BE WARMING
ANOTHER FEW DEG FROM YESTERDAY...WITH HIGHS IN THE MID TO UPPER 80S.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AN UNSETTLED PERIOD OF WEATHER WILL KICK IN SATURDAY WITH UPPER
TROF SETTLING OVER THE EASTERN U.S. AND AN INCREASE IN LOW-LEVEL
MOISTURE AND INSTABILITY AS WEAK MID-LEVEL VORT CENTERS MOVE
THROUGH THE BASE OF THE LONGWAVE TROUGH. WILL BRING A LOW CHANCE POPS
FOR SATURDAY AFTERNOON THROUGH SATURDAY NIGHT WITH AN INCREASE IN
POPS SUNDAY WITH BETTER H9-H8 MOISTURE TRANSPORT...MORE
INSTABILITY WITH LIS AROUND -4 AND PRECIPITABLE WATER INCREASING
TO ABOUT 1.8 INCHES. POPS SUNDAY WILL BE IN THE 40 TO 50 PERCENT
RANGE MOST AREAS. WITH INCREASED CLOUD COVER...TEMPS WILL BE A FEW
DEGREES COOLER SATURDAY AND UP TO ANOTHER 3 TO 4 DEGREES COOLER ON
SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
WITH AXIS OF UPPER TROUGH STILL TO THE WEST OF THE CWA...WILL
MAINTAIN POPS IN THE FORECAST SUNDAY NIGHT THROUGH MONDAY BEFORE
TAPERING OFF POPS MONDAY NIGHT. BY TUESDAY TROF AXIS IS SWINGING
OFFSHORE BRINGING IN SLIGHTLY COOLER AND DRIER CONDITIONS. H5
HEIGHTS START TO BUILD AGAIN BY THE END OF NEXT WEEK WITH TEMPS
RETURNING TO NEAR OR A LITTLE ABOVE SEASONAL NORMALS.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
CONT VFR TODAY. SOME ISOLD CONVECTION IS EXPECTED THIS AFTN BUT WITH
LIMITED CVRG WILL ONLY KEEP CB REMARK IN TAFS.

CONT MAINLY VFR INTO SAT WITH ONLY ISOLD CONVECTION POSS. LATER SAT
THROUGH SUN EXPECT BETTER CVRG OF SHRA AND TSRA WITH ASSOC CHC OF
REDUCED CIGS/VSBYS AS FRONT APPROACHES. FRONT IS EXPECTED TO DRIFT
TO THE CST EARLY NEXT WEEK AS IT DISSIPATES WITH STILL SMALL CHC OF
SOME CONVECTION.

&&

.MARINE...
CURRENT LIGHT AND VARIABLE WINDS ALONG THE CST WILL BECOME S/SW THIS
AFTN AS HIGH PRES BECOMING DOMINANT FEATURE OFFSHR. SPEEDS WILL
REMAIN AOB 15 KTS WITH 2 TO 3 FT SEAS.

MODELS IN GOOD CONSENSUS WITH WINDS 15 KT OR LESS THROUGH SAT.
MODELS STILL DONT HAVE A GOOD HANDLE ON STRENGTH OF WINDS ACROSS
THE WATERS LATER THIS WEEKEND AS A FRONT APPROACHES FROM THE WEST.
THE NAM HAS BACKED OFF SOME AND NO LONGER ADVERTISES SCA CONDITIONS
WHILE THE GFS HAS A BRIEF PERIOD OF NEAR SCA WINDS EARLY SUN AND
AGAIN SUN LIGHT. WILL MAKE LITTLE CHANGES TO THE CURRENT FORECAST
KEEPING STRONGEST WINDS SUN AND SUN NIGHT AT AROUND 15-20 KT.
FOLLOWED THE WAVE WATCH CLOSELY FOR SEAS EXCEPT FOR SUN/SUN NIGHT
WHERE I UNDERCUT A COUPLE FEET AS AM NOT GOING AS STRONG AS THE GFS
WITH WINDS ATTM. THE FRONT STALLS NEAR THE AREA MON AND TUE BRINGING
LIGHTER WINDS AND SUBSIDING SEAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 20, 2:14 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 AM EDT FRI JUN 20 2008

NCZ045-046-081-210715-
WASHINGTON-TYRRELL-MAINLAND HYDE-
314 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SMOKE FROM THE EVANS ROAD FIRE OVER SOUTHERN TYRRELL...NORTHERN
HYDE AND SOUTHERN WASHINGTON COUNTIES WILL CONTINUE TO PRODUCE
REDUCED VISIBILITIES OVER PORTIONS OF THE IMMEDIATE BURN AREA
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-047-079-080-090>095-098-103-104-210715-
MARTIN-PITT-MAINLAND DARE-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
314 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 20, 11:37 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1237 PM EDT FRI JUN 20 2008

NCZ098-201715-
ONSLOW-
1237 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 115 PM EDT...

AT 1237 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTH OF
NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 19 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SNEADS FERRY AT 1245 PM EDT...CAMP
LEJEUNE MAIN GATE...AND...DUCK CREEK AT 105 PM EDT...MIDWAY PARK AT
110 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
PINEY GREEN...DIXON...FOLKSTONE...HUBERT...VERONA AND BEAR CREEK.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 20, 12:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
114 PM EDT FRI JUN 20 2008

NCZ095-098-201800-
CARTERET-ONSLOW-
114 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ONSLOW AND WESTERN
CARTERET COUNTIES UNTIL 200 PM EDT...

AT 114 PM EDT...THERE WAS A CLUSTER OF STRONG THUNDERSTORMS JUST
SOUTH OF CAMP LEJEUNE MAIN GATE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HUBERT...HAMMOCKS
BEACH...SWANSBORO...AND...STELLA...AND SURROUNDING AREAS. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE PELETIER...AND...CAPE
CARTERET.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 20, 12:26 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
126 PM EDT FRI JUN 20 2008

NCZ095-201815-
CARTERET-
126 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL AFFECT DOWN EAST CARTERET COUNTY UNTIL
215 PM EDT...

AT 126 PM EDT...THERE WERE STRONG THUNDERSTORMS LOCATED BETWEEN
ATLANTIC AND CEDAR ISLAND...MOVING NORTHEAST AT 13 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LOLA AT 210 PM EDT...CEDAR ISLAND AT 215
PM EDT. THE STORMS WILL IMPACT MOTORISTS ALONG HIGHWAY 12.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO
NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 20, 12:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
158 PM EDT FRI JUN 20 2008

NCZ092>095-098-201845-
JONES-PAMLICO-CRAVEN-CARTERET-ONSLOW-
158 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
PAMLICO AND JONES COUNTIES UNTIL 245 PM EDT...

AT 158 PM EDT...THERE WAS A CLUSTER OF STRONG THUNDERSTORMS FROM MAYSVILLE
TO BOGUE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR HAVELOCK AT 225 PM EDT...MOREHEAD CITY AT 240 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEAUFORT.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Morehead City radar (KMHX), 14 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Craven

When
June 20, 1:15 PM EST
Where
Craven County, 1.84 mi WSW of Cherry Pt Usnr
Measured
0.88 in hail
Reported by
Public
Coordinates
34.890, -76.930

Hail, Craven

When
June 20, 1:23 PM EST
Where
Craven County, 1.84 mi WSW of Cherry Pt Usnr
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.890, -76.930

Hail, Carteret

When
June 20, 1:30 PM EST
Where
Carteret County, 1.33 mi WNW of Atlantic
Measured
0.75 in hail
Reported by
Public
Coordinates
34.890, -76.350

Lightning, Dare

When
June 20, 2:30 PM EST
Where
Dare County, 1 mi S of Rodanthe
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.586, -75.480

Two people struck by lightning just south of Rodanthe. One person had to be revived by emergency medical technicians.

Hail, Dare

When
June 20, 3:15 PM EST
Where
Dare County, 0.56 mi W of Stumpy Pt
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
35.700, -75.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97341, 97342, 97345, 97358, 97347.